Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 72, NWS Wichita, KS

May 22, 1995Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 22, 1995, 9:32 PM CDT for Reno County, Kansas. It was in force for 58 min.

The area

The counties it named.

The facts

Issued
May 22, 1995, 9:32 PM CDT (02:32 UTC)
Expired
May 22, 1995, 10:30 PM CDT
In force
58 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Reno County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1995-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1995-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2320 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
2.3
Supercell composite
14.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 230234
SVRICT
KSC155-230330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
932 PM CDT MON MAY 22 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1030 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...RENO COUNTY
 
AT 930 PM...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM
SYLVIA...25 MILES NORTHEAST OF PRATT TO NEAR TURON...17 MILES NORTHEAST
OF PRATT. THE STORMS WERE MOVING EAST AT 20 MPH AND WILL MOVE THROUGH
PLEVNA...AND ARLINGTON BY 945 PM. THOSE IN THE PATH OF THIS STORM SHOULD
MOVE TO THEIR STORM SHELTERS TO PROTECT AGAINST WINDS IN EXCESS OF 70
MPH.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
KING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 9:24 PM CDT, 8 minutes earlier.

Area forecast discussion, May 22, 9:24 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
923 PM CDT MON MAY 22 1995

STORMS SHOULD CONT THROUGH THE NIGHT AS PROFILERS SHOW 40 KT LLJ
CONTINUING TO FEED INTO KS. AXIS OF BEST INSTABILITY REMAINS ANCHORED
OVER SW TO S-CENT KS PER LATEST ADAP CHARTS. STORMS HAVE HAD A HARD
TIME WORKING EASTWARD AS SLIGHTLY DRIER AND MORE STABLE AIR EXISTS OVER
SE KANSAS. STORMS SHOULD SLOWLY BUILD INTO THESE AREAS OVERNIGHT AS BEST
UPPER FORCING SxHIFTS NE. CURRENT FFA LOOKS OK WITH ECHOES TRAINING
ACROSS AREAS JUST N OF ICT. TEMPS LOOK OK AS S WINDS SHOULD KEEP HIGHER
DEW POINTS IN THROUGH THE NIGHT.

RSL 60/64 +5  SLN 60/65 +5
ICT 64/75 87  HUT 63/75 +7
CNU 65/80 57

PETERSEN

In the hours before

Special weather statement, May 22, 8:20 PM CDT, 1 hour 12 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-230220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
819 PM CDT MON MAY 22 1995

...TORNADO WATCH #459 IS IN EFFECT UNTIL 1 AM...

THE THREAT OF SEVERE WEATHER CONTINUES ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS.  THEREFORE TORNADO WATCH #457 WHICH WAS IN EFFECT FOR MUCH OF
CENTRAL AND ALL OF SOUTH CENTRAL KANSAS...AS WELL AS TORNADO WATCH
#455 WHICH WAS IN EFFECT FOR BARTON AND RUSSELL COUTNTIES HAS BEEN
REPLACED BY TORNADO WATCH #459.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 10:10 PM CDTSevere Thunderstorm WarningICTRice39 min
May 22, 11:35 PM CDTSevere Thunderstorm WarningICTKingman29 min
May 23, 5:47 PM CDTSevere Thunderstorm WarningICTCherokee, Crawford39 min
May 23, 6:45 PM CDTSevere Thunderstorm WarningICTBourbon60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.